# SDR CA970620020

- Difficulty date: June 9, 1997
- Submitted: March 26, 2000
- Operation: General aviation
- Engine: Pwa PW118
- System (JASC): 7210 · Turbine Engine Reduction Gear
- Part: Bearing
- Part number: 310062301
- Condition: Spalled
- Location: Red Gearbx Nr 18
- Part time: 18,127 hours
- Stage of operation: IN
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) THE ENGINE WAS REMOVED DUE TO METAL CONTAMINATION IN THE REDUCTION GEARBOX. ON INITIAL DISASSEMBLY THERE WAS NO SIGN OF OBVIOUS DAMAGE WITH SIGNIFICANT MATERIAL LOSS UNTIL THE #18 BEARING WAS REMOVED. THE BEARING HAD SUBSTANTIAL SPALLING ON THE INNER RACE. THE SPALLING WAS LARGELY CONTINUOUS OVER APPROXIMATELY 150 DEGREES OF CIRCUMFERENCE, BEING FORMED BY WHAT APPEARED TO BE A SERIES OF CONNECTING PATCHES. THE REGULAR SPACING AND PATCHY APPEARANCE OF THE SPALLING STRONGLY SUGGESTS THAT IT ORIGINATED WITH BRINNELLING OF THE BEARING FROM SOME AXIAL LOADING AT SOME TIME. THERE IS NO SIGNIFICANT MAGNETISM AND LIGHTNING IS NOT THOUGHT TO BE A FACTOR.
